Pennsylvania, 2016

Lake-Effect Snow in Pennsylvania, December 7 to 10, 2016

December 7 to 10, 2016 · NWS CTP · 1 event in 1 county or zone

An early-season shot of cold air produced a multi-day lake-effect snow event across northwestern Pennsylvania.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

An early-season shot of cold air produced a multi-day lake-effect snow event across northwestern Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Dec 7, 7:27 PM EST, 33 minutes earlier.

Area forecast discussion, Dec 7, 7:27 PM EST, 33 minutes before
Area Forecast Discussion
National Weather Service State College PA
727 PM EST Wed Dec 7 2016

.SYNOPSIS...
A cold front will sweep southeast across the area on Thursday.
Colder air moving over the eastern Great Lakes will produce
significant lake effect snow accumulation over the snowbelt region
of northwest PA late Thursday through early Saturday. A weak low
pressure system is likely to track west of Pennsylvania through
the Great Lakes later in the weekend, bringing a chance for snow
to the entire state.

&&

.NEAR TERM /UNTIL 7 AM THURSDAY MORNING/...
Near term is rolling along. Posted warning/advy in the NW for the
LES to come. Dry air beneath our mid-deck is keeping the radar
returns aloft/virga. Steady/gradual cold advection through the
night will drop 8H temps into the negative double digits in the
NW. Any developing lake bands will be hugging the lake shore over
wrn NY overnight. Keeping the fcst dry for our CWA through
sunrise.

Prev...
Rather pleasant early winter day over central PA in the wake
of this mornings occluded frontal passage...as surface high
pressure builds into the region. Downsloping westerly breeze
is allowing maxes to warm through the upper 40s over the southeast
while temperatures elsewhere range from the mid 30s north to the
mid 40s.

5h shortwave streaks ENE from Ohio overnight increasing mid level
cloud cover from west to east...along with an increase in lake
cloudiness as colder air aloft works over the warmer waters of
Lake Erie. Therefore...generally increasing clouds are seen west
and north especially after midnight. This will keep min temps in
the mid 20s north...ranging to the lower 30s southeast.

&&

.SHORT TERM /7 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
7 PM Update...
Confidence has increased to the point where we feel heavy lake
effect snow bands are a given. Proximity to the lake and fetch
for the first ~12 hours of the event point to NW Warren and far
nrn McKean Co as most likely to see a few inches by sunset Thurs,
and many more by sunrise Friday. Accumulations could be quick
overnight with a gradual veering to the winds and multiplication
of the bands as the cross-lake fetch becomes shorter. We may also
see LH & Georgian Bay get involved and contribute moisture to our
region.

Prev...
Lake clouds will continue to enhance on Thursday...with lake
effect snow showers developing downwind of Lake Erie by late
morning and afternoon. Model data continues to indicate boundary
layer flow will remain WSW for much of Thursday, keeping the
accumulating snow north of the border for most of the day. However,
a gradual veering of the flow will likely bring snow into at least
NW Warren County by late in the day. Lake effect watch currently
begins at 18z Thu...but significant accums over my northwest
counties aren't expected until Thursday evening and lasting
through Friday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
The long term will begin with arrival of a deep trough extending
from a low pressure system situated over eastern Canada. This
trough will usher in cold northwesterly flow. Latest model runs
have 850 mb temperatures in the -10 to -12 range, especially
through the northwest mountains. The initial wave of precipitation
from the front should generate decent snowfall however the main
focus of this event will be the lake effect pattern that will set
up after frontal passage. The latest ensembles have actually
lessened the amounts into the NW mtns. From the model soundings
there should be a subsidence inversion but bases should lift
rapidly up to, then well over 7-10 kft agl Thursday night right
through Friday night, as the mean low to mid level flow becomes
well- aligned from the West- Northwest. The subsidence inversion
base will drop gradually down to below 7 kft agl during the day
Saturday as the mean 925-700 mb flow backs to more of a west, then
swrly direction by around 12Z Sunday.

This scenario of inversion heights near 700mb, combined with the
anomalously cold air at 850mb and warm lake waters of around 50F,
support locally heavy snowfall (mainly NW Warren Co) between Thu
night and Saturday. Strong lapse rates combined with a fairly
gusty wind should hold snow/water ratios to no more than 20 to 1.
Based on QPF input from WPC and latest higher resolution models
first guess is for 36-hour totals of 12+ across the snowbelt of NW
Warren by Sat AM.

Further south, scattered narrow bands of snow showers will stream
SE into the Central Ridge and valley Region occasionally, with a
coating to an inch possible in a some locations. Orographic
forcing over the Laurels should lead to an inch or two of accum
Thu night through Fri night. A generally westerly flow is
unfavorable to draw lake moisture that far south.

Diminishing Lake effect snow is expected Saturday as inversion
heights fall upon approach of high pressure.

A bubble of high pressure at the sfc with a weak ridge aloft will
bring a brief period of tranquility, though very cold overnight
min temps, as it slides east across the forecast area late
Saturday into early Sunday. Expect partial clearing and perhaps
mostly clear skies across the SE part of the CWA for the middle
third of the weekend.

Deep, mean-layer flow backs to the southwest with a slug of low-mid
level warm advection sliding up and over the deep/retreating cold
airmass. This could create an area of light snow or snow showers
across mainly the northwest half of PA Sunday afternoon and Sunday
night.

The boundary layer could become warm enough by Monday to mix in
or changing the scattered light precipitation to rain showers,
throughout the Lower Susquehanna Valley.

Seasonable temps indicated early next week, but both the 012Z
ECENS and NAEFS indicate a significant cold front for mid week
with below normal temps likely late next week.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
00Z TAFS sent.

Not much change.

Some mid level clds outside as of late aft.

Main change was to add some snow showers in for BFD later on
Thursday. Time of day and dryness of airmass, did not see
conditions going down before 00Z Friday.

Marlier discussion below.

Skies VFR as high pressure builds across central PA...continuing
tonight through the first part of Thursday.

Some snow showers will likely work into the north and west late
Thursday into early Saturday afternoon, as winds shift more to the
west and northwest off the Great Lakes.

A weak storm system tracking northeast across the Great Lakes on
Sunday may bring a few snow showers to the area late.

Outlook...

Fri...Windy with periods of snow showers. Mainly MVFR/IFR west to
MVFR/VFR east.

Sat...Decreasing winds. Low cigs/-SHSN psbl NW. VFR east.

Sun...Some snow showers possible. Mainly late across the NW.

Mon...Some snow showers...mainly NW.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Lake Effect Snow Advisory from noon Thursday to noon EST
Saturday for PAZ005.
Lake Effect Snow Warning from noon Thursday to noon EST
Saturday for PAZ004.

&&

SYNOPSIS...DeVoir
NEAR TERM...Dangelo/DeVoir
SHORT TERM...Dangelo/DeVoir
LONG TERM...Dangelo/Fitzgerald/Ceru
AVIATION...DeVoir/Gartner/Martin
Hazardous weather outlook, Dec 7, 7:13 PM EST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
713 PM EST WED DEC 7 2016

PAZ006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-090015-
POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-
SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-
BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
713 PM EST WED DEC 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

PAZ005-090015-
MCKEAN-
713 PM EST WED DEC 7 2016

...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM NOON THURSDAY TO NOON
EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

PAZ004-090015-
WARREN-
713 PM EST WED DEC 7 2016

...LAKE EFFECT SNOW WARNING IN EFFECT FROM NOON THURSDAY TO NOON EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Adams

When
December 7, 8:00 PM EST to December 10, 12:00 PM EST
Where
Adams forecast zone
Reported by
COOP Observer
Coordinates
39.872, -77.218 (the zone’s center; the record gives no point)

Lake-effect snow accumulations of 8 to 12 inches were reported across the snow-belt of northwestern Warren County.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 663083.